Press Release: Children with ADHD should get heart tests before treatment with stimulant drugs
• The side effects of stimulant drugs, like those used to treat ADHD are usually insignificant, but are important to monitor for children with ADHD and certain heart conditions.
• Children diagnosed with ADHD should receive an electrocardiogram (ECG) to rule out heart abnormalities before beginning treatment with stimulant drugs.
• Children currently taking stimulant drugs who did not have an ECG prior to treatment should get an ECG.
Read the American Heart Association's entire press release here. The parts that I found particularly important:
DALLAS, April 21 – Children with attention deficit hyperactivity disorder (ADHD) should get careful cardiac evaluation and monitoring – including an electrocardiogram (ECG) – before starting treatment with stimulant drugs, a new American Heart Association statement recommends.
If heart problems are suspected after the evaluation, children should be referred to a pediatric cardiologist. Once stimulant treatment begins, children should have their heart health monitored periodically, with a blood pressure check within one to three months, then again at routine follow-ups every six to 12 months.
In 2003, an estimated 2.5 million children took medication for ADHD. Surveys indicate that ADHD affects an estimated 4 percent to 12 percent of all school-aged children in the United States, and it appears more common in children with heart conditions. Studies report that, depending on the specific cardiac condition, 33 percent to 42 percent of pediatric cardiac patients have ADHD, Vetter said. The number of undiagnosed children with heart conditions is unknown as routine heart screening is not performed, but Vetter said that a recent pilot study she presented at the American Heart Association’s 2007 Scientific Session indicated that up to 2 percent of healthy school aged children had potentially serious undiagnosed cardiac conditions identified by an ECG.
Data from the FDA showed that between 1999 and 2004, 19 children taking ADHD medications died suddenly and 26 children experienced cardiovascular events such as strokes, cardiac arrests and heart palpitations. Since February 2007, the FDA has required all manufacturers of drug products approved for ADHD treatment to develop Medication Guidelines to alert patients to possible cardiovascular risks.
***Bold for emphasis, by S.L.